Connect
MJA
MJA

Methaemoglobinaemia following ingestion of a commonly available food additive

Peter Maric, Sayed S Ali, Leon G Heron, David Rosenfeld and Matthew Greenwood
Med J Aust 2008; 188 (3): 156-158.
Published online: 4 February 2008

Five cases of methaemoglobinaemia after ingestion of sodium nitrite occurred in two clusters in Sydney in 2006. All cases were unintentional poisonings following use in cooking of an imported compound sold as a food additive. In all cases, methaemoglobinaemia was recognised early and treated promptly, with all patients making a full recovery. These cases highlight the importance of accurate food labelling and surveillance of imported goods.

In 2006, at Liverpool Hospital in Sydney, two separate clusters of patients presented to the emergency department with cyanosis after consuming home-prepared food to which sodium nitrite had been added.

  • Peter Maric1
  • Sayed S Ali1
  • Leon G Heron2
  • David Rosenfeld2
  • Matthew Greenwood1

  • 1 Department of Haematology, Liverpool Hospital, Sydney, NSW.
  • 2 Sydney South West Area Health Service, Sydney, NSW.

Correspondence: p_maric@hotmail.com

Acknowledgements: 

We thank Alan Giles, Emergency Consultant at Liverpool Hospital, for his generous assistance and input. We also thank Craig Shadbolt, Manager of the Foodborne Illness Investigation Unit, NSW Food Authority, for his input on the details of the investigation.

Competing interests:

None identified.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.